Effects of Arthritis Medication on Potassium

Abnormal Levels of This Mineral Can Affect Heart Health

pills
NLM/Wikimedia Commons

If you take medication for osteoarthritis, then you know how truly helpful certain ones can be for relieving pain and other symptoms of this debilitating joint disease. But as with most drugs, those used for treating arthritis can have worrisome side effects.

Two in particular—corticosteroids and nonsteroidal anti-inflammatories (NSAIDs)—have been associated with abnormal levels of potassium, a mineral that's vital to health, especially the normal function of the heart.

So if you're on either medication for treating arthritis, here's what you should know about how it may affect your potassium levels, why it matters, and ways you may be able to manage this side effect of arthritis medication.

The Role of Potassium in the Body

Potassium is found in a variety of foods, including meat, some types of fish, certain fruits and vegetables, legumes (peas and beans that come in a shell, and peanuts), and dairy products, according to the University of Maryland Medical Center. It plays an important role in keeping all of the cells, tissues, and organs in the body working properly.

Potassium also is a key electrolyte: Along with sodium, chloride, calcium, and magnesium, potassium helps conduct electricity in the body, which in turn is important for the proper contraction of muscles. Since the heart is a muscle, it's easy to see why proper amounts of potassium are important for cardiac health.

Arthritis Drugs and Potassium

For people with osteoarthritis, corticosteroids can reduce inflammation that causes joint pain, stiffness, and the breakdown of bone and cartilage. The steroids most often prescribed for arthritis include Decadron (dexamethasone), Depo-Medrol (methylprednisolone), and prednisone (usually sold in generic form), according to the Rheumatoid Arthritis Support Network.

At the same, though, these drugs have been associated with changes in the flow of potassium to the heart, which may cause it to beat irregularly, according to the Arthritis Foundation. The most common type of heart arrhythmia is called atrial fibrillation (AF). Symptoms include a fluttery feeling in the chest from palpitations, fatigue, and shortness of breath. AF also is linked by a fivefold increase in the risk of stroke.

Research shows that NSAIDs can cause a variety of problems with electrolyte levels. When it comes to potassium, these common medications may lead to a condition called hyperkalemia, in which levels of the mineral become too high and lead to heart arrhythmias. This risk may increase when NSAIDs are combined with blood pressure medication. Example include ACE inhibitors such as captopril and enalapril (both sold only in generic form) and potassium-sparing diuretics such as Dyazide and Maxzide, both brand names for the generic medication triamterene.

As long as your kidneys are functioning normally, you aren't likely to have problems with elevated potassium levels while taking an NSAID for arthritis. Even so, your doctor may want to check your potassium after you've been taking the drug for two or three weeks, or even sooner if you're also taking an ACE inhibitor or diuretic.

Sources:

Sejoong Kim, MD and Kwon Wook Joo, MD. "Electrolyte and Acid-Based Disturbances Associated With Non-Steroidal Anti-Inflammatory Drugs." Electrolyte Blood Press, Dec 2007; 5(2): 116-125.

Mayo Clinic. "High Potassium (Hyperkalemia)." Nov 14, 2017.

MedlinePlus. "Drugs, Herbs, and Supplements: Digoxin." June 15, 2017.

Continue Reading